May  2013, 12(3): 1431-1443. doi: 10.3934/cpaa.2013.12.1431

Convexity of the free boundary for an exterior free boundary problem involving the perimeter

1. 

Xi'an Jiaotong-Liverpool University, Mathematical Sciences, 111 Ren'ai Road, Suzhou 215123, Jiangsu Prov., China

2. 

Institutionen för Matematik, Kungliga Tekniska Högskolan, 100 44 Stockholm, Sweden

Received  November 2011 Revised  March 2012 Published  September 2012

We prove that if the given compact set $K$ is convex then a minimizer of the functional \begin{eqnarray*} I(v)=\int_{B_R} |\nabla v|^p dx+ Per(\{v>0\}), 1 < p < \infty, \end{eqnarray*} over the set $\{v\in W^{1,p}_0 (B_R)| v\equiv 1 \ \text{on} \ K\subset B_R\}$ has a convex support, and as a result all its level sets are convex as well. We derive the free boundary condition for the minimizers and prove that the free boundary is analytic and the minimizer is unique.
Citation: Hayk Mikayelyan, Henrik Shahgholian. Convexity of the free boundary for an exterior free boundary problem involving the perimeter. Communications on Pure & Applied Analysis, 2013, 12 (3) : 1431-1443. doi: 10.3934/cpaa.2013.12.1431
References:
[1]

A. Acker, On the existence of convex classical solutions for multilayer free boundary problems with general nonlinear joining conditions,, Trans. Amer. Math. Soc., 350 (1998), 2981. doi: 10.1090/S0002-9947-98-01943-6. Google Scholar

[2]

F. J. Jr. Almgren, Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints,, Mem. Amer. Math. Soc., 4 (1976). doi: 10.1090/S0002-9904-1975-13681-0. Google Scholar

[3]

O. Alvarez, J.-M. Lasry and P.-L. Lions, Convex viscosity solutions and state constraints,, J. Math. Pures Appl., 76 (1997), 265. doi: 10.1016/S0021-7824(97)89952-7. Google Scholar

[4]

L. Ambrosio, N. Fusco and D. Pallara, "Functions of Bounded Variation and Free Discontinuity Problems,", Oxford Mathematical Monographs. Oxford University Press, (2000). Google Scholar

[5]

R. Argiolas, A two-phase variational problem with curvature,, Matematiche (Catania), 58 (2003), 131. Google Scholar

[6]

I. Athanasopoulos, L. A. Caffarelli, C. Kenig and S. Salsa, An area-Dirichlet integral minimization problem,, Comm. Pure Appl. Math., 54 (2001), 479. Google Scholar

[7]

L. C. Evans and R. F. Gariepy, "Measure Theory and Fine Properties of Functions,", Studies in Advanced Mathematics. CRC Press, (1992). Google Scholar

[8]

D. Gilbarg and N. Trudinger, "Elliptic Partial Differential Equations of Second Order,", Springer Verlag, (2001). Google Scholar

[9]

A. Henrot and H. Shahgholian, Existence of classical solutions to a free boundary problem for the $p$-Laplace operator. I. The exterior convex case,, J. Reine Angew. Math., 521 (2000), 85. doi: 10.1515/crll.2000.031. Google Scholar

[10]

A. Henrot and H. Shahgholian, The one phase free boundary problem for the $p$-Laplacian with non-constant Bernoulli boundary condition,, Trans. Amer. Math. Soc., 354 (2002), 2399. doi: 10.1090/S0002-9947-02-02892-1. Google Scholar

[11]

D. Kinderlehrer, L. Nirenberg and J. Spruck, Regularity in elliptic free boundary problems I,, J. Analyse Math., 34 (1978), 86. doi: 10.1007/BF02790009. Google Scholar

[12]

B. Kirchheim and J. Kristensen, Differentiability of convex envelopes,, C. R. Acad. Sci. Paris S閞. I Math., 333 (2001), 725. doi: 10.1016/S0764-4442(01)02117-6. Google Scholar

[13]

P. Laurence and E. Stredulinsky, Existence of regular solutions with convex levels for semilinear elliptic equations with nonmonotone $L^1$ nonlinearities. Part I,, Indiana Univ. Math. J., 39 (1990), 1081. doi: 10.1512/iumj.1990.39.39051. Google Scholar

[14]

J. L. Lewis, Capacitary functions in convex rings,, Arch. Rational Mech. Anal., 66 (1977), 201. doi: 10.1007/BF00250671. Google Scholar

[15]

G. Lieberman, Boundary regularity for solutions of degenerate elliptic equations,, Nonlinear Anal., 12 (1988), 1203. doi: 10.1016/0362-546X(88)90053-3. Google Scholar

[16]

F. Mazzone, A single phase variational problem involving the area of level surfaces,, Comm. Part. Diff. Eq., 28 (2003), 991. doi: 10.1081/PDE-120021183. Google Scholar

[17]

I. Tamanini, Regularity results for almost minimal oriented hypersurface in $R^n$,, Quaderni del Dipartimento di Matematica, (1994). Google Scholar

show all references

References:
[1]

A. Acker, On the existence of convex classical solutions for multilayer free boundary problems with general nonlinear joining conditions,, Trans. Amer. Math. Soc., 350 (1998), 2981. doi: 10.1090/S0002-9947-98-01943-6. Google Scholar

[2]

F. J. Jr. Almgren, Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints,, Mem. Amer. Math. Soc., 4 (1976). doi: 10.1090/S0002-9904-1975-13681-0. Google Scholar

[3]

O. Alvarez, J.-M. Lasry and P.-L. Lions, Convex viscosity solutions and state constraints,, J. Math. Pures Appl., 76 (1997), 265. doi: 10.1016/S0021-7824(97)89952-7. Google Scholar

[4]

L. Ambrosio, N. Fusco and D. Pallara, "Functions of Bounded Variation and Free Discontinuity Problems,", Oxford Mathematical Monographs. Oxford University Press, (2000). Google Scholar

[5]

R. Argiolas, A two-phase variational problem with curvature,, Matematiche (Catania), 58 (2003), 131. Google Scholar

[6]

I. Athanasopoulos, L. A. Caffarelli, C. Kenig and S. Salsa, An area-Dirichlet integral minimization problem,, Comm. Pure Appl. Math., 54 (2001), 479. Google Scholar

[7]

L. C. Evans and R. F. Gariepy, "Measure Theory and Fine Properties of Functions,", Studies in Advanced Mathematics. CRC Press, (1992). Google Scholar

[8]

D. Gilbarg and N. Trudinger, "Elliptic Partial Differential Equations of Second Order,", Springer Verlag, (2001). Google Scholar

[9]

A. Henrot and H. Shahgholian, Existence of classical solutions to a free boundary problem for the $p$-Laplace operator. I. The exterior convex case,, J. Reine Angew. Math., 521 (2000), 85. doi: 10.1515/crll.2000.031. Google Scholar

[10]

A. Henrot and H. Shahgholian, The one phase free boundary problem for the $p$-Laplacian with non-constant Bernoulli boundary condition,, Trans. Amer. Math. Soc., 354 (2002), 2399. doi: 10.1090/S0002-9947-02-02892-1. Google Scholar

[11]

D. Kinderlehrer, L. Nirenberg and J. Spruck, Regularity in elliptic free boundary problems I,, J. Analyse Math., 34 (1978), 86. doi: 10.1007/BF02790009. Google Scholar

[12]

B. Kirchheim and J. Kristensen, Differentiability of convex envelopes,, C. R. Acad. Sci. Paris S閞. I Math., 333 (2001), 725. doi: 10.1016/S0764-4442(01)02117-6. Google Scholar

[13]

P. Laurence and E. Stredulinsky, Existence of regular solutions with convex levels for semilinear elliptic equations with nonmonotone $L^1$ nonlinearities. Part I,, Indiana Univ. Math. J., 39 (1990), 1081. doi: 10.1512/iumj.1990.39.39051. Google Scholar

[14]

J. L. Lewis, Capacitary functions in convex rings,, Arch. Rational Mech. Anal., 66 (1977), 201. doi: 10.1007/BF00250671. Google Scholar

[15]

G. Lieberman, Boundary regularity for solutions of degenerate elliptic equations,, Nonlinear Anal., 12 (1988), 1203. doi: 10.1016/0362-546X(88)90053-3. Google Scholar

[16]

F. Mazzone, A single phase variational problem involving the area of level surfaces,, Comm. Part. Diff. Eq., 28 (2003), 991. doi: 10.1081/PDE-120021183. Google Scholar

[17]

I. Tamanini, Regularity results for almost minimal oriented hypersurface in $R^n$,, Quaderni del Dipartimento di Matematica, (1994). Google Scholar

[1]

Jun Wang, Wei Wei, Jinju Xu. Translating solutions of non-parametric mean curvature flows with capillary-type boundary value problems. Communications on Pure & Applied Analysis, 2019, 18 (6) : 3243-3265. doi: 10.3934/cpaa.2019146

[2]

G. Kamberov. Prescribing mean curvature: existence and uniqueness problems. Electronic Research Announcements, 1998, 4: 4-11.

[3]

Jinju Xu. A new proof of gradient estimates for mean curvature equations with oblique boundary conditions. Communications on Pure & Applied Analysis, 2016, 15 (5) : 1719-1742. doi: 10.3934/cpaa.2016010

[4]

Avner Friedman. Free boundary problems arising in biology. Discrete & Continuous Dynamical Systems - B, 2018, 23 (1) : 193-202. doi: 10.3934/dcdsb.2018013

[5]

Avner Friedman. Free boundary problems for systems of Stokes equations. Discrete & Continuous Dynamical Systems - B, 2016, 21 (5) : 1455-1468. doi: 10.3934/dcdsb.2016006

[6]

Serena Dipierro, Enrico Valdinoci. (Non)local and (non)linear free boundary problems. Discrete & Continuous Dynamical Systems - S, 2018, 11 (3) : 465-476. doi: 10.3934/dcdss.2018025

[7]

Noriaki Yamazaki. Almost periodicity of solutions to free boundary problems. Conference Publications, 2001, 2001 (Special) : 386-397. doi: 10.3934/proc.2001.2001.386

[8]

Ugur G. Abdulla, Evan Cosgrove, Jonathan Goldfarb. On the Frechet differentiability in optimal control of coefficients in parabolic free boundary problems. Evolution Equations & Control Theory, 2017, 6 (3) : 319-344. doi: 10.3934/eect.2017017

[9]

Daniela De Silva, Fausto Ferrari, Sandro Salsa. On two phase free boundary problems governed by elliptic equations with distributed sources. Discrete & Continuous Dynamical Systems - S, 2014, 7 (4) : 673-693. doi: 10.3934/dcdss.2014.7.673

[10]

Huiqiang Jiang. Regularity of a vector valued two phase free boundary problems. Conference Publications, 2013, 2013 (special) : 365-374. doi: 10.3934/proc.2013.2013.365

[11]

Jesús Ildefonso Díaz. On the free boundary for quenching type parabolic problems via local energy methods. Communications on Pure & Applied Analysis, 2014, 13 (5) : 1799-1814. doi: 10.3934/cpaa.2014.13.1799

[12]

Mingxin Wang. Existence and uniqueness of solutions of free boundary problems in heterogeneous environments. Discrete & Continuous Dynamical Systems - B, 2019, 24 (2) : 415-421. doi: 10.3934/dcdsb.2018179

[13]

Avner Friedman, Xiulan Lai. Free boundary problems associated with cancer treatment by combination therapy. Discrete & Continuous Dynamical Systems - A, 2019, 0 (0) : 1-18. doi: 10.3934/dcds.2019233

[14]

Daniela De Silva, Fausto Ferrari, Sandro Salsa. Recent progresses on elliptic two-phase free boundary problems. Discrete & Continuous Dynamical Systems - A, 2019, 0 (0) : 1-18. doi: 10.3934/dcds.2019239

[15]

Changfeng Gui, Huaiyu Jian, Hongjie Ju. Properties of translating solutions to mean curvature flow. Discrete & Continuous Dynamical Systems - A, 2010, 28 (2) : 441-453. doi: 10.3934/dcds.2010.28.441

[16]

Georgi I. Kamberov. Recovering the shape of a surface from the mean curvature. Conference Publications, 1998, 1998 (Special) : 353-359. doi: 10.3934/proc.1998.1998.353

[17]

Tobias H. Colding and Bruce Kleiner. Singularity structure in mean curvature flow of mean-convex sets. Electronic Research Announcements, 2003, 9: 121-124.

[18]

Xia Chen, Tuoc Phan. Free energy in a mean field of Brownian particles. Discrete & Continuous Dynamical Systems - A, 2019, 39 (2) : 747-769. doi: 10.3934/dcds.2019031

[19]

Ugur G. Abdulla. On the optimal control of the free boundary problems for the second order parabolic equations. II. Convergence of the method of finite differences. Inverse Problems & Imaging, 2016, 10 (4) : 869-898. doi: 10.3934/ipi.2016025

[20]

Noriaki Yamazaki. Doubly nonlinear evolution equations associated with elliptic-parabolic free boundary problems. Conference Publications, 2005, 2005 (Special) : 920-929. doi: 10.3934/proc.2005.2005.920

2018 Impact Factor: 0.925

Metrics

  • PDF downloads (8)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]